Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 10, NWS Topeka, KS

September 3, 2018Washington County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 3, 2018, 3:51 AM CDT for Washington County, Kansas. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 3:51 AM CDT (08:51 UTC)
Expired
Sep 3, 2018, 6:19 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Washington County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1).

Action stage
13 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

703 
WGUS43 KTOP 030851
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
351 AM CDT Mon Sep 3 2018

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC201-031651-
/O.NEW.KTOP.FL.W.0010.180903T0855Z-180904T1232Z/
/WSHK1.1.ER.180903T0855Z.180903T1200Z.180904T0032Z.NO/
351 AM CDT Mon Sep 3 2018

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek at Washington.
* until Tuesday morning.
* At  2:45 AM Monday the stage was 17.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 18.5 feet by this morning.The creek will 
  fall below flood stage by this evening.
* Impact...At 18.0 feet...Low lands along the creek flood from 
  Morrowville to Washington flood.

&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$
2 follow-up statements
940 
WGUS83 KTOP 030952
FLSTOP
Flood Statement 
National Weather Service Topeka KS
452 AM CDT Mon Sep 3 2018

...The Flood Warning continues for the following streams in Kansas...

  Wildcat Creek at Manhattan Scenic Drive affecting Riley County

...The Flood Warning continues for the following streams in Kansas..
  Big Blue River near Blue Rapids affecting Marshall County
  Buffalo Creek near Jamestown affecting Cloud County
  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC161-031751-
/O.EXT.KTOP.FL.W.0009.180903T0950Z-180904T1207Z/
/MWCK1.2.ER.180903T0931Z.180903T1600Z.180904T0007Z.UU/
452 AM CDT Mon Sep 3 2018

The Flood Warning continues for
  The Wildcat Creek at Manhattan Scenic Drive.
* until Tuesday morning.
* At  4:15 AM Monday the stage was 11.9 feet.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 21.7 feet by late this morning.The creek 
  will fall below flood stage by this evening.
* Impact...At 22.0 feet...Water just overtops the retaining wall 
  adjacent to the parking lot north of the Highland Ridge Apartments.
  The Garden Way area downstream of Seth Childs Road, the road is 
  flooded in a couple of spots on Garden Way.
* Impact...At 17.0 feet...The low spot in Anneberg Circle is flooded 
  with water very close to the golf course clubhouse.
* Impact...At 16.0 feet...Flood waters begin to reach North 1200 Road,
  commonly known as Wildcat Creek Road, just upstream of the Scenic 
  Drive bridge.
* Impact...At 14.0 feet...Flood waters reach Poliska Lane, just north 
  of Fort Riley Boulevard.

&&

LAT...LON 3923 9670 3919 9660 3918 9658 3915 9660 3921 9673




$$

KSC117-031751-
/O.CON.KTOP.FL.W.0008.000000T0000Z-180906T1443Z/
/BLRK1.1.ER.180903T0448Z.180903T1200Z.180906T0243Z.NO/
452 AM CDT Mon Sep 3 2018

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Thursday morning.
* At  4:15 AM Monday the stage was 32.6 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 34.5 feet this
  morning. The river will fall below flood stage Wednesday before 
  midnight.
* Impact...At 26.0 feet...Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC029-031751-
/O.CON.KTOP.FL.W.0006.180903T1600Z-180905T0748Z/
/JMSK1.1.ER.180903T1600Z.180904T0600Z.180904T1348Z.NO/
452 AM CDT Mon Sep 3 2018

The Flood Warning continues for
  The Buffalo Creek near Jamestown.
* from this morning to late Tuesday night.
* At  7:06 PM Sunday the stage was 13.5 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 16.6 feet by early Tuesday morning.The river will 
  fall below flood stage by Tuesday morning.
* Impact...At 16.9 feet...Farm field along the north bank of the 
  Buffalo Creek floods.
* Impact...At 16.0 feet...Minor flooding begins along the creek as the
  south bank overflows.

&&

LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793




$$

KSC201-031751-
/O.CON.KTOP.FL.W.0010.000000T0000Z-180904T1232Z/
/WSHK1.1.ER.180903T0757Z.180903T1200Z.180904T0032Z.NO/
452 AM CDT Mon Sep 3 2018

The Flood Warning continues for
  The Mill Creek at Washington.
* until Tuesday morning.
* At  3:45 AM Monday the stage was 18.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.5 feet by this
  morning. The river will fall below flood stage this evening.
* Impact...At 19.0 feet...Osage Road, located 2 miles west and 1 mile 
  north of Washington, floods.
* Impact...At 18.0 feet...Low lands along the creek flood from 
  Morrowville to Washington flood.

&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$
712 
WGUS83 KTOP 031119
FLSTOP
Flood Statement 
National Weather Service Topeka KS
619 AM CDT Mon Sep 3 2018

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Mill Creek at Washington affecting Washington County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC201-031149-
/O.CAN.KTOP.FL.W.0010.000000T0000Z-180904T1232Z/
/WSHK1.1.ER.180903T0757Z.180903T0900Z.180903T1008Z.NO/
619 AM CDT Mon Sep 3 2018

The Flood Warning is cancelled for
  The Mill Creek at Washington.
* At  5:45 AM Monday the stage was 17.4 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at 5:08 AM Monday.
* Forecast...The creek will continue to fall to 9.2 feet by Tuesday 
  morning.

&&

LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 3, 3:37 AM CDT, 14 minutes earlier.

Area forecast discussion, Sep 3, 3:37 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
337 AM CDT Mon Sep 3 2018

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Mon Sep 3 2018

Ongoing showers and thunderstorms this morning continue to linger
over the area, aided by a 30 kt LLJ and strong h85 moisture
transport. Widespread flooding has been occurring across portions of
the area, while rivers are beginning to respond as rainfall totals
between 3 and 7 inches have been reported thus far. MLCAPE values
continue to wind down with overall trends for precipitation to begin
dissipating around sunrise.

Base of the upper trough in Colorado is expected to lift northward
later today in response to an incoming upper trough across the
Pacific northwest. In turn, a weak perturbation along with rich, Gulf
moisture advects northward into the region by early evening,
providing the focus for additional convection. Current forecast
thinking is that thunderstorm chances are low and mainly confined to
north central Kansas for much of the afternoon. Without a pronounced
boundary,forcing is limited with weak mid level lapse rates. Cannot
rule out an isolated thunderstorm possible by late afternoon.
Given the environment of ample instability and effective bulk shear
at 30 kts, a few updrafts may become strong, capable of small hail and gusty
winds. The main threat however, lies with the heavy rainfall and
potential for flash flooding heading into the evening and overnight
period. A steady plume of PWAT values in excess of 2 inches
streamlines into central Kansas this evening, aided by strong h85
transport winds. Forecast soundings and CAMS suggest periods
of heavy rainfall are likely in the same areas that have received
several inches in the past few days. Therefore have opted to extend
portions of the Flash Flood Watch into Tuesday morning over north
central Kansas. Locations further east such as Brown, Wabaunsee, and Jackson
counties are more uncertain given the lower probabilities for precip
tonight. However, periods of heavier rain is currently ongoing in
these areas and will therefore opt to leave the headline in place
through 18z.

.LONG TERM...(Tuesday through Sunday)
Issued at 336 AM CDT Mon Sep 3 2018

Not too many changes in the extended period as moisture fetch
continues to reinvigorate scattered showers and thunderstorms as
the upper trough gradually approaches. Believe we will begin to
see a transition of the heavier precip axis further eastward with
the progression of the wave. A poignant upper trough swings over
the northern plains, forcing a strong cold front southward. This
front will center more organized precipitation chances by
Wednesday and Thursday. While isolated severe potential cannot be
ruled out, confidence is low at this point with the frontal
passage. Heavy rainfall and flash flooding will be more of a
concern during this period, however there remains great
uncertainty in location and timing of the front. Temps fall back
into the 70s for highs on Friday with a gradual decrease in pops
towards the weekend. Upper pattern still remains quite active with
the westerly flow aloft and a modified gulf moisture streaming
northward.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1135 PM CDT Sun Sep 2 2018

Scattered TSRA is mainly focused over KMHK with slow moving
activity persisting through 11Z. Conditions may temporarily fall
to MVFR, perhaps IFR in a heavier precipitation core. VFR prevails
at KTOP and KFOE through the period with a slight chance for
additional storm development aft 20Z. Current confidence is
fairly low given the better forcing further west so will not
mention vicinity thunder at this issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for KSZ008>010-020>022-
034>036.

Flash Flood Watch until 1 PM CDT this afternoon for KSZ011-012-
023-024.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...Prieto
Hazardous weather outlook, Sep 2, 11:22 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1122 PM CDT Sun Sep 2 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-040430-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1122 PM CDT Sun Sep 2 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Scattered heavy thunderstorms remain possible over portions of
northeast and north central Kansas overnight. Rainfall estimates 2
to 6 inches of rain has fallen, with an additional 1 to 3 inches
possible through Monday morning. Flash Flooding is ongoing across
portions of north central Kansas, and will continue overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances persist into Monday with periods of heavy
rainfall being possible during the day. An active weather pattern
brings continued chances for thunderstorms through much of the
upcoming week so the risk for flooding could persist through the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Sep 2, 10:37 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HEAVY RAIN       TESCOTT                 39.00N 97.88W
09/02/2018  E3.51 INCH       OTTAWA             KS   MESONET

            STORM TOTAL AS OF 930 PM. RAIN GAUGE IS
            COLLOCATED WITH RIVER GAUGE.

&&

JP
Local storm report, Sep 2, 10:41 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1041 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HEAVY RAIN       2 S WASHINGTON          39.79N 97.05W
09/02/2018  M2.13 INCH       WASHINGTON         KS   MESONET

            STORM TOTAL AS OF 1034 PM.

&&

JP
Local storm report, Sep 2, 11:21 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     HEAVY RAIN       1 N MARYSVILLE          39.85N 96.65W
09/02/2018  E5.66 INCH       MARSHALL           KS   TRAINED SPOTTER

            STORM TOTAL SINCE 6:30 PM CDT.

&&

JP
Local storm report, Sep 2, 11:28 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1128 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HEAVY RAIN       TESCOTT                 39.01N 97.88W
09/02/2018  E4.50 INCH       OTTAWA             KS   PUBLIC

            SOCIAL MEDIA PHOTO. STORM TOTAL.

&&

JP
Local storm report, Sep 2, 11:31 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     HEAVY RAIN       WASHINGTON              39.81N 97.05W
09/02/2018  E2.00 INCH       WASHINGTON         KS   PUBLIC

            SOCIAL MEDIA POST FOR STORM TOTAL.

&&

JP
Local storm report, Sep 3, 12:07 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     FLASH FLOOD      3 S MARYSVILLE          39.79N 96.66W
09/03/2018                   MARSHALL           KS   911 CALL CENTER

            BRIDGE WAS WASHED OUT NEAR THE INTERSECTION
            OF E RIVER ROAD AND OSAGE ROAD.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:07 PM CDTSevere Thunderstorm WarningTOPMarshall53 min
Sep 2, 7:17 PM CDTSpecial Weather StatementTOPRiley28 min
Sep 2, 7:26 PM CDTFlash Flood WarningTOPMarshall, Washington4 hr
Sep 2, 7:29 PM CDTSevere Thunderstorm WarningTOPMarshall31 min
Sep 2, 8:00 PM CDTSevere Thunderstorm WarningTOPMarshall60 min
Sep 2, 8:26 PM CDTFlash Flood WarningTOPCloud, Washington3 hr
Sep 2, 9:08 PM CDTFlash Flood WarningTOPClay, Marshall, Riley, Washington6 hr
Sep 2, 9:25 PM CDTSpecial Weather StatementTOPWashington50 min
Sep 2, 10:24 PM CDTAreal Flood WarningTOPOttawa12 hr
Sep 2, 10:36 PM CDTFlash Flood WarningTOPMarshall, Pottawatomie, Riley6 hr
Sep 3, 3:00 AM CDTAreal Flood WarningTOPMarshall, Riley, Washington8 hr
Sep 3, 3:45 AM CDTRiver Flood WarningTOPRiley25 hr
Sep 3, 4:01 AM CDTFlash Flood WarningTOPMarshall, Pottawatomie, Riley5 hr
Sep 3, 5:19 AM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Sep 3, 5:47 AM CDTFlash Flood WarningTOPGeary, Riley3 hr
Sep 3, 8:45 AM CDTAreal Flood WarningTOPGeary, Riley3 hr
Sep 3, 8:56 AM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Sep 3, 9:09 AM CDTRiver Flood WarningTOPClay4 days
Sep 3, 9:44 AM CDTRiver Flood WarningTOPPottawatomie25 hr
Sep 3, 11:45 AM CDTAreal Flood WarningTOPGeary, Riley3 hr
Sep 3, 12:58 PM CDTAreal Flood WarningTOPRiley4 hr
Sep 3, 1:06 PM CDTFlash Flood WatchTOPClay, Cloud, Dickinson, Geary, Marshall, Nemaha and 5 more48 hr
Sep 3, 1:31 PM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee18 hr
Sep 3, 2:10 PM CDTRiver Flood WarningTOPDickinson18 hr
Sep 3, 4:32 PM CDTSpecial Weather StatementTOPClay, Marshall, Washington58 min
Sep 3, 4:48 PM CDTAreal Flood WarningTOPRiley8 hr
Sep 3, 5:09 PM CDTSpecial Weather StatementTOPCloud, Republic, Washington51 min
Sep 3, 6:14 PM CDTSpecial Weather StatementTOPCloud, Republic61 min
Sep 3, 6:43 PM CDTAreal Flood AdvisoryTOPCloud2 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.